Heroin use seen as a growing problem again
SEATTLE — Heroin is a drug that provides the user a feeling of euphoria before it eventually rips their life to shreds.
A father and his 4-year-old son in Redmond were found overdosed on heroin in their home earlier this week.
The potential damage injecting a 4-year-old can do is unknown because no one — police or medical professionals — have ever heard of it happening.
“Sometimes after an overdose, if someone has had a long period without oxygen to the brain, their heart will survive but the brain can be damaged so we’ll have to see how he does. We hope that he will recover but at this point it`s not absolutely sure if he will recover completely or not,” Washington Poison Center Associate Medical Director Dr. Thomas Martin said.
Martin has studied and treated heroin addicts for more than three decades.
He knows better than most the devastation it can cause.
“It causes terrible health consequences because of sharing needles and because of contaminates they’re injecting into their body. There’s a whole variety of complications that can occur from injecting heroin, medical complications as well as the social problems and social disasters it causes for the individual and for their family,” Martin said
Randy Pierce’s son, Corey, died of a heroin overdose in 2010.
“Physically it changes their appearance. They lie. They lose weight. They steal. They’ll do anything to get money to buy that drug,” Pierce said.
Martin says tighter restrictions on prescription opiates led to the recent surge in heroin abuse, especially, among young people.
“I think a lot of young people may have experimented with pharmaceutical opiates like Oxycodone, Oxycontin or Vicodin, Hydrocodone things like that, codeine, that were much more widely available up until recent times — I’d say within the last two or three years,” Martin said
In fact, the number of people dying from heroin overdose doubled in the past three years and no one is immune.
“This is middle-class, soccer moms, high school and athletes, that are falling into that trap,” DEA Special Agent In Charge Matthew Barnes said.
And it’s cheap.
As little as $5 can keep a user high all day and it’s more pure and more potent than ever before.
It’s an extremely dangerous combination.
“Especially if they take it in combination with other sedative hypnotics like alcohol or sleeping pills or tranquilizers or muscle relaxers, all those things work together with heroin to make it more likely you will stop breathing,” Martin said.
Martin has two important pieces of advice. If you’ve never used heroin, don’t start — and because some people get hooked on heroin after taking legitimately prescribed painkillers, he recommends people use only the amount necessary to control pain and get off of it as soon as possible to minimize the risk of becoming addicted.